Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 84, NWS Columbia, SC

June 29, 2010Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2010, 2:17 PM EDT for Kershaw County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2010, 2:17 PM EDT (18:17 UTC)
Expired
Jun 29, 2010, 3:00 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS52 KCAE 291817
SVRCAE
SCC055-291900-
/O.NEW.KCAE.SV.W.0084.100629T1817Z-100629T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF CAMDEN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3420 8045 3430 8078 3446 8075 3449 8058
      3449 8057 3450 8055 3453 8039
TIME...MOT...LOC 1817Z 273DEG 6KT 3439 8065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:49 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 29, 1:49 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT TUE JUN 29 2010

.SYNOPSIS...
LITTLE CHANGE TODAY WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED. A FRONT WILL SLOWLY ENTER OUR REGION
WEDNESDAY...INCREASING PRECIPITATION CHANCES. THE FRONT WILL
SLOWLY MOVE THROUGH LATE THURSDAY...THEN DRIER AND COOLER AIR IS
EXPECTED TO ENTER OUR REGION BEHIND THE FRONT FOR FRIDAY AND THE
HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LITTLE OVERALL CHANGE TODAY...THOUGH IT IS NOT EXPECTED TO BE
QUITE AS HOT TODAY. MOS MAX TEMPS ARE TRENDING DOWN SOME FOR
TODAY...THOUGH THEY HAVE BEEN RUNNING A TAD TOO COOL LATELY. IT
ALSO APPEARS WE WONT START OUT QUITE AS WARM THIS MORNING. THOUGH
MAXIMUM HEAT INDEX VALUES COULD POSSIBLY APPROACH 105 IN A FEW
LOCATIONS...DONT THINK WE WILL HAVE TWO HOURS OF 105 HEAT INDICES
OR HIGHER ACROSS MOST OF THE REGION...SO WILL NOT ISSUE A HEAT
ADVISORY FOR THIS AFTERNOON. A PAIR OF WEAK SURFACE BOUNDARIES
WILL REMAIN TO OUR NORTH. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MADE NO CHANGES TO THE GOING FORECAST FOR THIS TIME PERIOD. IT
APPEARS FRONT AND BETTER MOISTURE WILL SHIFT TO OUR SOUTH AND WEST
AND REMAIN THERE...WHILE DRIER AIR NORTH OF THE FRONT REMAINS
OVER OUR REGION AS HIGH PRESSURE BUILDS INTO THE MID ATLANTIC
REGION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...31
NEAR TERM...31
SHORT TERM...31
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 29, 4:32 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300832-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
432 AM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:04 PM EDTSevere Thunderstorm WarningCAEFairfield56 min
Jun 29, 4:00 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jun 29, 4:19 PM EDTSevere Thunderstorm WarningCAELexington, Richland56 min
Jun 29, 4:22 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland38 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland62 min
Jun 29, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield49 min
Jun 29, 5:08 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry37 min
Jun 29, 5:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
Jun 29, 5:49 PM EDTSevere Thunderstorm WarningCAEMcCormick41 min
Jun 29, 6:06 PM EDTSevere Thunderstorm WarningCAERichland, Sumter39 min
Jun 29, 6:16 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda44 min
Jun 29, 6:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland38 min
Jun 29, 6:30 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland, Sumter45 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter43 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jun 29, 7:48 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg42 min
Jun 29, 7:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell54 min
Jun 29, 7:53 PM EDTSevere Thunderstorm WarningCAEBamberg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.